Reaction to first chemo treatment

Tripawds is a user-supported community. Thank you for your support!

Surgery Day Plus 17 (yesterday) dawned pretty promising.  Darby and I went for a walk TWO times around the cul-de-sac.  That was noticeably more taxing on her than once around, so we quit after two.  Our normal routine was about 1.5 miles every morning.  Wonder if we’ll ever do that again?

My husband dropped her off at 1:30 yesterday for her first carboplatin treatment; he was called to pick her up about 3:30.  He was told that she was over-excited in her holding crate after the treatment was over (Darby hates crates), so they gave her a sedative.  (Name of the drug escapes me — starts with a p.)  She seemed okay right when she came home, but over the course of the next few hours, she really slowed down.  Her balance was way off and when it looked like she might fall over, I got her to lay down.  Soon she started tensing and quivering all over — this was almost constant.  It didn’t look like she could even get up.  We didn’t try to get her to eat her dinner.  After a couple hours, we called the vet hospital back.  They recommended she be seen by the overnight vet, so back we went.

Her blood pressure and temperature were fine.  They really didn’t have an explanation for the quivering, but agreed that it could be the sedative, as that was effective for about 6 hours.  (Recall that Darby was so lethargic 15 days after surgery, while on gabapentin, that we took the vet’s suggestion to cut her off that cold turkey. She rallied then.)

Her oncologist called this morning.  By that time, I had gotten Darby to eat a normal-sized dry food meal.  (She was mostly on canned food before the surgery, but wasn’t interested in that at all this morning.)  I’m still a little confused about how long the reaction to the carboplatin will go on — I think we should probably expect a decreased appetite for 3-4 days?  The oncologist reminded me that he wants a CBC blood test done one week after the chemo treatment, and the next treatment should be two weeks after that.  He said there will be no sedative next time, and suggested that I stay with her during the treatment to keep her calmer.  I am totally on board with that!

This afternoon Darby appeared to get a little more energy, and we took a one-lap walk around the cul-de-sac.  I like it when she perks up!  She’s resting peacefully now.

And so it goes, on this roller coaster.  Poor Darby!  All these nasty drugs!


To remove ads from your site and others, upgrade to a Tripawds Supporter blog!

2 thoughts on “Reaction to first chemo treatment”

  1. Darn, so sorry Darby had such a bad reacti9n. I know you are so frustrated with all the ups and downs.
    I almost….almost wanted to say on your post yesterday that I waited for three weeks before I gave Happy Hannah her first chemo. I felt like she needed a little more recov rime like she needed a bit more timee for recovery. Yes, Oncos like to do chemo arou d teo weeks, but often times it gets delayed a week or so because a dog’s recovery is slower than some.

    Sooooo I bring that up now because IF …IF….you need a delay IF the WBC is off next week, that’s “okay”.
    One more thing that struck me. How long had she been on Gabapentin??? Many Bets do like to reduce more slowly rather than cold Turkey. Not all Vets though. It’s so darn confusing to know what to do!!
    To the point….just wondering if the combomof cold Turkey Gaba, doing the chemo while Darby was having a ,ittle vit pf a slow recovery, plus the sedation and first dose of chemo…..wondering of all those thi gs added together created jer “reaction’. Something you could ask the Vet about. But definitely dogs react differently to sedation. That most likely was the culprit to her “challenges”.

    Now, back to your question about appetite.! Did the Vet give you Cerenia by any chance? That can help with dogs who have a little nausea and don’t feel like eating anything. Some dogs ,just are off foodfor a ,day or so, some a few days longer. It “usually”, certainly not always, happens around day three to five. Sop not wanting to eat much today may be. Ore related to the sedation, the stress of being “caged”, etc.

    And goodness gracious, I’m certainly not a Vet! Only throwing all this stuff out there as “possibilities”, but not as facts whatsoever!

    I love, love, love that the Vet suggested mynj staying with Darby during the next chemo.

    It’s great that Darby is eating some and is feeling more alert and showing more sparkle. That makes both of you feelmgood!! She IS getting better and IS showing improvement!

    Hang in there! You are doing a stellar job of caring for Darby. She is clearly adored!❤❤❤
    Hugs
    Sally and Alumni Happy Hannah and Merry Myrtle and Frankie too!

  2. Drats I’m so sorry! I totally agree with Sally’s suggestions, and am guessing that it wasn’t the chemo she had a reaction to but the sedative. Some dogs are just super sensitive with drugs and it sounds like Darby is one of them.

    In the rare cases of carboplatin side effects, most dogs will have them either 3-5 days after the dose, or around 10 days out. Your vet can confirm. But again, most dogs do just fine and only have a little bit of nausea. I would get some Cerenia and Entyce appetite stimulant from your vet next time you visit, for extra assurance that you’ll get Darby’s stomach feeling better without having another vet visit.

    Hang in there, this doesn’t last furever and I’ll bet next time without the sedative, Darby will get through the session without any problems. I love that you get to stay with her!

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.